Advertisement

Bulletin of Mathematical Biology

, Volume 70, Issue 2, pp 603–624 | Cite as

Single-Crossover Dynamics: Finite versus Infinite Populations

  • Ellen BaakeEmail author
  • Inke Herms
Original Article

Abstract

Populations evolving under the joint influence of recombination and resampling (traditionally known as genetic drift) are investigated. First, we summarize and adapt a deterministic approach, as valid for infinite populations, which assumes continuous time and single crossover events. The corresponding nonlinear system of differential equations permits a closed solution, both in terms of the type frequencies and via linkage disequilibria of all orders. To include stochastic effects, we then consider the corresponding finite-population model, the Moran model with single crossovers, and examine it both analytically and by means of simulations. Particular emphasis is on the connection with the deterministic solution. If there is only recombination and every pair of recombined offspring replaces their pair of parents (i.e., there is no resampling), then the expected type frequencies in the finite population, of arbitrary size, equal the type frequencies in the infinite population. If resampling is included, the stochastic process converges, in the infinite-population limit, to the deterministic dynamics, which turns out to be a good approximation already for populations of moderate size.

Keywords

Recombination Genetic drift Moran model Linkage disequilibria Infinite population limit 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Aigner, M., 1979. Combinatorial Theory. Springer, Berlin. Reprint 1997. zbMATHGoogle Scholar
  2. Asmussen, S., 2003. Applied Probability and Queues, 2nd edn. Springer, New York. zbMATHGoogle Scholar
  3. Baake, E., 2001. Mutation and recombination with tight linkage. J. Math. Biol. 42, 455–488. zbMATHCrossRefMathSciNetGoogle Scholar
  4. Baake, E., Baake, M., Bovier, A., Klein, M., 2005. An asymptotic maximum principle for essentially nonlinear evolution models. J. Math. Biol. 50, 83–114. q-bio.PE/0311020. zbMATHCrossRefMathSciNetGoogle Scholar
  5. Baake, M., 2005. Recombination semigroups on measure spaces. Monatsh. Math. 146, 267–278. math.CA/0506099. zbMATHCrossRefMathSciNetGoogle Scholar
  6. Baake, M., Baake, E., 2003. An exactly solved model for mutation, recombination and selection. Can. J. Math. 55, 3–41. math.CA/0210422. zbMATHMathSciNetGoogle Scholar
  7. Barton, N., Turelli, M., 1991. Natural and sexual selection on many loci. Genetics 127, 229–255. Google Scholar
  8. Bennett, J., 1954. On the theory of random mating. Ann. Hum. Genet. 18, 311–317. Google Scholar
  9. Bürger, R., 2000. The Mathematical Theory of Selection, Recombination, and Mutation. Wiley, Chichester. zbMATHGoogle Scholar
  10. Burke, C., Rosenblatt, M., 1958. A Markovian function of a Markov chain. Ann. Math. Stat. 29, 1112–1122. CrossRefMathSciNetGoogle Scholar
  11. Dawson, K., 2002. The evolution of a population under recombination: how to linearize the dynamics. Linear Algebra Appl. 348, 115–137. zbMATHCrossRefMathSciNetGoogle Scholar
  12. Durrett, R., 2002. Probability Models for DNA Sequence Evolution. Springer, New York. zbMATHGoogle Scholar
  13. Ethier, S.N., Kurtz, T.G., 1986. Markov Processes—Characterization and Convergence. Wiley, New York. Reprint 2005. zbMATHGoogle Scholar
  14. Ewens, W., 2004. Mathematical Population Genetics, 2nd edn. Springer, Berlin. zbMATHGoogle Scholar
  15. Geiringer, H., 1944. On the probability theory of linkage in Mendelian heredity. Ann. Math. Stat. 15, 25–57. CrossRefMathSciNetGoogle Scholar
  16. Haccou, P., Jagers, P., Vatutin, V.A., 2005. Branching Processes—Variation, Growth, and Extinction of Populations. Cambridge University Press, Cambridge. zbMATHGoogle Scholar
  17. Kemeny, J.G., Snell, J.L., 1981. Finite Markov Chains. Springer, New York. Google Scholar
  18. Lyubich, Y., 1992. Mathematical Structures in Population Genetics. Springer, New York. zbMATHGoogle Scholar
  19. McHale, D., Ringwood, G., 1983. Haldane linearization of baric algebras. J. Lond. Math. Soc. 28, 17–26. zbMATHCrossRefMathSciNetGoogle Scholar
  20. Norris, J.R., 1997. Markov Chains. Cambridge University Press, Cambridge. Reprint 1999. zbMATHGoogle Scholar
  21. Pfaffelhuber, P., Haubold, B., Wakolbinger, A., 2006. Approximate genealogies under genetic hitchhiking. Genetics 174, 1995–2008. CrossRefGoogle Scholar
  22. Popa, E., 2007. Some remarks on a nonlinear semigroup acting on positive measures. In: O. Carja, I.I. Vrabie (Eds.), Applied Analysis and Differential Equations, pp. 308–319. World Scientific, Singapore. Google Scholar
  23. Ringwood, G., 1985. Hypergeometric algebras and Mendelian genetics. Nieuw Archief voor Wiskd. 3, 69–83. zbMATHMathSciNetGoogle Scholar

Copyright information

© Society for Mathematical Biology 2007

Authors and Affiliations

  1. 1.Faculty of TechnologyBielefeld UniversityBielefeldGermany

Personalised recommendations